Why the study?
Does cisplatin chemotherapy induce electrolyte changes and nephrotoxicity in cancer patients?
Does cisplatin chemotherapy induce electrolyte changes and nephrotoxicity in cancer patients?
Cisplatin chemotherapy at 40-50 mg/day induces significant acute nephrotoxicity and electrolyte disturbances in cancer patients when no corrective measures are initiated.
OBJECTIVE: To investigate the relationship between serum electrolyte changes and cisplatin induced nephrotoxicity. METHODS: We collected data from 18 patients undergoing cisplatin chemotherapy including serum electrolytes, creatinine, blood urea nitrogen (BUN) and urine potassium, sodium and pH levels before and after the cisplatin chemotherapy. All the patients had cancer and were treated with 40-50 mg/day cisplatin. Renal injury was assessed by measuring serum electrolytes, creatinine, BUN levels and urine potassium, sodium and pH levels. RESULTS: The five cycles of cisplatin based chemotherapy resulted in hypomagnesia (P=0.029), hypocalcaemia (P=0.001*), hypophosphatemia (P=0.003*), hypokalemia (P=0.001*) and increased serum creatinine (P=0.001*) and BUN (P=0.292*) levels. In urine analysis, decrease in potassium (P=0.024*) was found, except potassium there was no significant changes in sodium and urine pH. CONCLUSIONS: The present study demonstrates that, acute nephrotoxicity was observed in patients with different types of cancers undergoing cisplatin based chemotherapy due to electrolyte disturbances, when no corrective measures were initiated.
No takes yet. Share an insight, caveat, or question.
Arunkumar et al. (2012) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: